Amid the nation's opiate addiction crisis, police agencies are taking extra steps aimed at protecting officers from exposure to toxic residue from drug evidence.
Police in Burlington, Vermont, now have Naloxone at the ready in secure areas of the station, in case officers handling drug evidence are exposed to heroin or fentanyl and need the symptoms reversed.
"Could it be an incident right here in the police station? Absolutely," said Deputy Chief Shawn Burke of the Burlington Police Department.
Fentanyl is a far more potent, synthetic cousin to heroin, and is now increasingly being found as a component in fatal overdoses.
Concerns over police officers accidentally ingesting fentanyl were highlighted last week, when a Hartford, Connecticut, drug raid saw cops use a flash grenade that sent drug powder into the air. Inadvertently, some of that powder entered the systems of 11 members of the SWAT team, the department said.
The symptoms the officers suffered included light-headedness, nausea, sore throats, headaches, and vomiting, the department told NBC Connecticut.
Authorities said the officers were sickened while seizing 50,000 bags of heroin, three-quarters of a pound of raw heroin, and fentanyl. All the officers who were treated at a hospital and released.
The Burlington Police Department explained that fentanyl's particles are much finer than heroin's, so can become airborne more easily, then absorbed through the eyes or skin. That is why the new naloxone antidote kits are available inside the evidence handling area, the department said.
"If fentanyl becomes airborne and we have an officer experience an overdose, we have to be able to help them as quickly as possible," Burke told necn.
The chief of the Colchester, Vermont, police department recently directed her officers to stop conducting chemical tests of powder drug evidence in the field. Instead, all such tests should be conducted in a protected lab environment, the department said.
Chief Jennifer Morrison explained the directive was aimed at reducing the chances of trace amounts of powdered drug material somehow blowing into the faces of officers, or otherwise putting them at risk of ingestion.
Morrison told necn she also has reminded her department of the importance of using gloves and eye protection around suspected powder drugs, and to evacuate a vehicle or building if officers detect loose powder or residue that is at risk of becoming airborne.
Morrison also said she recently shared with her department a video produced by the federal Drug Enforcement Administration. The officer safety alert warned about the dangers of fentanyl powder.
"A very small amount ingested could kill you," Jack Riley, the deputy administrator of the DEA, said on the video.
The video contained first-person accounts from two New Jersey officers, who recalled how they got tiny amounts of fentanyl to the face while forcing air out of an evidence bag.
"I thought I was dying," E. Price, a county detective in Atlantic County, New Jersey, remembered on the video. "That's what my body felt like."
"You couldn't breathe; very disoriented," recalled D. Kallen, a county investigator in Atlantic County, who also appeared in the DEA video. "It was just a very minuscule amount, and that's the scary thing about it."
Burlington Police said aside from officers, the dangers fentanyl poses to addicts who use it underscore why a large-scale, community-wide response to the regional and national opiate addiction crisis is so urgent.